(KNWA) — A Canadian teen spent nearly two months in the hospital with a lung injury, similar to popcorn lung — this may be the first documented case related to vaping, according to an article published in Canadian Medical Association Journal (CMAJ) Thursday, November 21.
The male whose illness included an uncontrollable cough, fever, chest pain and shortness of breath was eventually admitted into the hospital and put on life-support. He was placed on an extracorporeal membrane oxygenation (ECMO) machine — a pump used to circulate blood through an artificial lung back into the bloodstream, according to the American Thoracic Society. He was discharged after more than a six-week hospital stay and still has not completely recovered.
The teen initially went to the doctor after he developed a constant cough that lingered for more than a week. Multiple tests were done and doctors determined the teen had a lung infection, “bronchiolitis obliterans,” also known as “popcorn lung.” It’s a condition where bronchioles become damaged and inflamed, often as a result of inhaling chemicals, according to the National Institutes of Health.
The teen told doctors that he did not use alcohol or smoke cigarettes, but he vaped daily for the last five months. The CMAJ case description states, “He alternated between different flavor cartridges, specifically, “dew mountain,” “green apple” and “cotton candy” flavors bought through an online Canadian retailer. He regularly added THC to his vaping fluid and occasionally inhaled marijuana via a bong.”
Doctors believe the patient’s intense vaping of e-liquids that “bronchiolitis obliterans” may have developed the same way as microwave-popcorn factory workers.
In 2000, eight microwave-popcorn factory workers in Jasper, Missouri, developed a rare lung disease, according to an article on the Centers for Disease Control website. “After investigating numerous possible sources, researchers ultimately determined the cause of lung damage: a vapor from butter flavoring added to the popcorn,” according to CDC researchers.
National Institute for Occupational Safety and Health (NIOSH):
Diacetyl and its substitute, 2,3-pentanedione, are flavoring compounds that are used extensively in the food flavoring and production industries. Occupational exposure to diacetyl has been associated with severe respiratory impairment and obliterative bronchiolitis, a serious lung disease that is irreversible.
Click here to read the article titled “Life-threatening bronchiolitis related to electronic cigarette use by a Canadian youth.